Opioids are a class of drugs that are commonly prescribed to treat pain. Opioids include both opiates (drugs derived from the opium poppy, including morphine, codeine, heroin, and opium) and synthetic opioids like hydrocodone, oxycodone, and methadone, which have similar effects. Prescription opioids include:
- Oxycontin (oxycodone)
- Vicodin (hydrocodone and acetaminophen)
- Dilaudid (hydromorphone)
Although very useful to treat pain, these drugs can cause physical dependency and addiction. According to the National Institute on Drug Abuse, approximately 2.1 million people in the United States and between 26.4 and 36 million people worldwide abuse opioids.
Certain illegal drugs, such as heroin, are also opioids. Methadone is an opioid that is often prescribed to treat pain, but may also be used to treat withdrawal symptoms in people who have become addicted to opioids.
If you stop or decrease the amount of opioids you’re taking, you may experience physical symptoms of withdrawal. This is especially true if you’ve been using these medications at high doses for more than a few weeks. Many systems in your body are altered when you take large amounts of opioids for a long time. Withdrawal effects occur because it takes time for your body to adjust to no longer having opioids in your system.
Opioid withdrawal can be categorized as mild, moderate, moderately severe, and severe. Your primary care provider can determine this by evaluating your opioid use history and symptoms, and by using diagnostic tools like the Clinical Opiate Withdrawal Scale.
Opioids attach themselves to opioid receptors in the brain, spinal cord, and gastrointestinal tract. Whenever opioids attach to these receptors, they exert their effects. The brain actually manufactures its own opioids, which are responsible for a whole host of effects, including decreasing pain, lowering the respiratory rate, and even helping to prevent depression and anxiety.
However, the body does not produce opioids in large quantities — that is, enough to treat the pain associated with a broken leg. Also, the body never produces opioids in large enough quantities to cause an overdose. Opioid medications and illegal drugs mimic these naturally occurring opioids.
These drugs can impact the body in several ways:
- Opioids may affect the brainstem, which controls functions like breathing and heartbeat, by slowing breathing or reducing coughing.
- Opioids may act on specific areas of the brain known as the limbic system, which controls emotions, to create feelings of pleasure or relaxation.
- Opioids work to reduce pain by affecting the spinal cord, which sends messages from the brain to the rest of the body, and vice versa.
When you take opioid medication for a long time, your body becomes desensitized to the effects. Over time, your body needs more and more of the drug to achieve the same effect. This can be very dangerous and increases your risk of accidental overdose.
Prolonged use of these drugs changes the way nerve receptors work in your brain, and these receptors become dependent upon the drug to function. If you become physically sick after you stop taking an opioid medication, it may be an indication that you’re physically dependent on the substance. Withdrawal symptoms are the body’s physical response to the absence of the drug.
Many people become dependent on these drugs in order to avoid pain or withdrawal symptoms. In some cases, people don’t even realize that they’ve become dependent. They may mistake withdrawal for symptoms of the flu or another condition.
The symptoms you experience will depend on the level of withdrawal you are experiencing. Also, multiple factors dictate how long a person will experience the symptoms of withdrawal. Because of this, everyone experiences opioid withdrawal differently. However, there’s typically a timeline for the progression of symptoms.
Early symptoms typically begin in the first 24 hours after you stop using the drug, and they include:
- muscle aches
- lacrimation (eyes tearing up)
- runny nose
- excessive sweating
- inability to sleep
- yawning very often
Later symptoms, which can be more intense, begin after the first day or so. They include:
- abdominal cramping
- goose bumps on the skin
- nausea and vomiting
- dilated pupils and possibly blurry vision
- rapid heartbeat
- high blood pressure
Although very unpleasant and painful, symptoms usually begin to improve within 72 hours, and within a week you should notice a significant decrease in the acute symptoms of opiate withdrawal.
Babies born to mothers who are addicted to or have used opioids while pregnant often experience withdrawal symptoms as well. These may include:
It’s important to remember that different drugs remain in your system for different lengths of time and this can affect withdrawal onset. The amount of time your symptoms last depends on the frequency of use and severity of the addiction, as well as individual factors like your overall health.
For example, heroin is typically eliminated from your system faster, and symptoms will start within 12 hours of last use. If you’ve been on methadone, it may take a day and a half for symptoms to begin.
Some specialists point out that recovery requires a period of at least six months of total abstinence, during which the person may still experience symptoms of withdrawal. This is sometimes referred to as “protracted abstinence.” It’s important to discuss ongoing symptoms with your healthcare provider.
To diagnose opioid withdrawal, your primary care provider will perform a physical examination and ask questions about your symptoms. They may also order urine and blood tests to check for the presence of opioids in your system.
You may be asked questions about past drug use and your medical history. Answer openly and honestly to get the best treatment and support.
Have medical questions? Connect with a board-certified, experienced doctor online or by phone. Pediatricians and other specialists available 24/7.
Opioid withdrawal can be very uncomfortable, and many people continue taking these drugs to avoid unpleasant symptoms, or they try to manage these symptoms on their own. However, medical treatment in a controlled environment can make you more comfortable and lead to a greater chance of success.
Mild withdrawal can be treated with acetaminophen (Tylenol), aspirin, or nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen. Plenty of fluids and rest are important. Medications such as loperamide (Imodium) can help with diarrhea and hydroxyzine (Vistaril, Atarax) may ease nausea.
More intense withdrawal symptoms may require hospitalization and other medications. One medication used primarily in the inpatient setting is clonidine. Clonidine can help reduce the intensity of withdrawal symptoms by 50 to 75 percent. Clonidine is especially effective at reducing:
- muscle aches
- runny nose
Suboxone is a combination of a milder opioid (buprenorphine) and an opioid blocker (naloxone) that does not produce many of the addictive effects of other opioids. The opioid blocker works mostly in the stomach to prevent constipation. If injected it will cause immediate withdrawal, so the combination is less likely to be abused than other formulations. When taken by mouth, this combination can be used to treat symptoms of withdrawal and can shorten the intensity and length of detoxification from other, more dangerous, opioids.
Methadone can be used for long-term maintenance therapy. It’s still a powerful opioid, but it can be reduced in a controlled manner that is less likely to produce intense withdrawal symptoms.
Rapid detoxification is rarely done. It is done under anesthesia with opioid-blocking drugs, such as naloxone or naltrexone. There’s some evidence that this method decreases symptoms, but doesn’t necessarily impact the amount of time spent in withdrawal. Additionally, vomiting often occurs during withdrawal, and the potential of vomiting under anesthesia greatly increases the risk of death. Because of this, most doctors hesitate to use this method, as the risks outweigh the potential benefits.
Nausea and vomiting can be significant symptoms during the withdrawal process. Inadvertent breathing of vomited material into the lungs (known as aspiration) can be a serious complication associated with withdrawal, as it can lead to the development of pneumonia (aspiration pneumonia).
Diarrhea is another very uncomfortable and potentially dangerous withdrawal symptom. Loss of fluids and electrolytes from diarrhea can cause the heart to beat in an abnormal manner, which can lead to circulatory problems and even heart attack. It’s important to replace fluids lost to vomiting and diarrhea to prevent these complications.
Even if you don’t experience vomiting, nausea can be very uncomfortable. Muscle cramps and joint pain can also be present during opioid withdrawal. The good news is that your primary care provider can work with you by providing select medications that can help with these uncomfortable withdrawal symptoms.
It’s also important to note that some individuals may experience other withdrawal symptoms not listed here. This is why it’s important to work with your primary care provider during the withdrawal period.
If you’ve stopped taking opioid medication and are experiencing withdrawal symptoms, see your doctor as soon as possible. Your doctor can help manage symptoms and adjust your medication regimen. You should not stop taking prescribed opioid medication without consulting your doctor.
Seeking help for an opioid addiction will improve your overall health and reduce your risk of relapse, accidental overdose, and complications related to opioid addiction. Talk to your doctor or healthcare provider about treatment programs or support groups in your area. The overall improvement in physical and mental health is worth the pain and discomfort of withdrawal.